Flash Flood, Lamar
- When
- March 12, 12:35 PM CST to 8:00 PM CST
- Where
- Lamar County, 11 mi W of Purvis
- Property damage
- $6.0 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.206, -89.509 (the zone’s center; the record gives no point)
On March 12, 2004, at approximately 1235 PM CST, the Big Bay Lake dam, on Bay Creek failed. This lake is located 11 miles west of Purvis Mississippi on Bay Creek Road in Lamar county.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
On March 12, 2004, at approximately 1235 PM CST, the Big Bay Lake dam, on Bay Creek failed. This lake is located 11 miles west of Purvis Mississippi on Bay Creek Road in Lamar county. Big Bay Lake was 1100 acres and held nearly 3.75 billion gallons of water. This lake was emptied in a little over 2 hours. The original earthen dam was 57 feet high. Beneath the dam is Bay Creek which flows into Lower Little Creek about 1 mile south of the dam. Lower Little Creek flows west into Marion county and then into the Pearl River 9 miles south of Columbia.The most catastrophic damage occurred within the first 5 miles below the dam along Bay Creek and Lower Little Creek. The first major impact of the flood waters occurred as a 15 to 20 foot wall of water crossed Columbia-Purvis Road. Here numerous trees were flattened as the water rushed through. Next was Tatum-Salt Dome Road where 75 yards of the road was washed out. Several homes were moved off of their foundation here while numerous automobiles were swept 1/4 mile into the woods and lodged up in trees. Areas along Robbins Road were among the hardest hit as 10 to 15 feet of water moved through this location. This road basically parallels Lower Little Creek for slightly over a mile. Just about all homes along this road were severely damaged or destroyed. Every home that was not attached to a concrete slab was moved off its foundation. All automobiles in the area were swept 1/4 mile from their original location. Robbins Road meets up with Caney Church Road where a large section of the road was washed out. The next road was Luther-Saucier Road. Here a small section of the road was washed out. Just west of Luther-Saucier Road is McGraw Road. Here the water was 5 feet deep. Three homes along this road were moved off their foundation.As the flood waters entered Marion county they seemed to slow and become more confined to the creek channel. However, several homes were flooded by 3 to 5 feet of water while 1 to 3 feet of water flowed over portions of Highway 13. This occured in and near the community of Pinebur. A large section of Pine Burr Road was washed out where the creek crossed the road. Large sections of asphalt were removed from the road bed and placed neatly in residents yards.A total of 121 homes or businesses were damaged by the flood waters. Of the 121 damaged structures, 52 were completely destroyed, 40 sustained major damage and 29 sustained minor damage. In addition, 30 roads were damaged or closed by the flood waters. The affected area stretched some 17 miles west of the dam to where Lower Little Creek meets the Pearl River.The best way to describe the damage is "Incredible". The power of the flood water was amazing as it produced damage that was comparable to F2, F3 and F4 tornado damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 12, 11:40 AM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1140 AM CST FRI MAR 12 2004 .DISCUSSION...NOT MUCH TO CHANGE WITH THE CURRENT FORECAST EXCEPT FOR THE CLOUD COVER. ONLY CLOUDS AFFECTING THE FORECAST AREA WILL BE SOME CIRRUS. THE THICKEST CIRRUS IS STILL WELL TO OUR WEST AND SHOULD MOVE EAST AND INCREASE OVER THE REGION LATER THIS AFTERNOON INTO THE OVERNIGHT HOURS. WITH THIS WILL MENTION MOSTLY CLEAR SKIES. THE EXCEPTION BEING THE FAR WEST AND WILL WORD INCREASING HIGH CLOUDS THERE. REST OF THE FORECAST ON TRACK AS TEMPS LOOK TO FALL IN LINE WITH EARLIER FORECAST VALUES. ONLY OTHER ADJUSTMENTS WERE MADE TO THE DEW PT AND RH GRIDS. HERE JUST LOWERED THE VALUES AS MIXING IS BRINGING DOWN DRIER AIR AND THE DEW PTS ARE NOW IN THE UPPER 20 TO MID 30S. && .JAN WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. MS...NONE. && 36/ENTREMONT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1214 PM CST FRI MAR 12 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 131814- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 1214 PM CST FRI MAR 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH FRIDAY MARCH 19TH. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387004, 5387005.